Husband is still losing weght….too much!!!! We got his Creon dialed in correctly….wondering if he took the Creon after he ate if this would help him gain weight. I think I read on here that it helped someone to do this?
Interested in more discussions like this? Go to the Pancreatic Cancer Support Group.
The way in which Creon or any other pancrealipase is intended to be taken is to try and mimic how pancreatic digestive enzymes are produced in response to food stimuli. When you eat, a process begins through signaling by hormones that enzymes are necessary in order to digest the food. Amylase is produced in two places-salivary glands and pancrease so it is readily available to start doing its job for efficient digestion that leads to maximum absorption of nutrients and vitamins. Taking the first capsule with the first bite of food increases it’s availability by the enzymes mixing with the food entering the intestine.
Each capsule has a limited amount of enzymes to interact with their respective substrate, i. e., amylase with starches, lipase with lipids/fats, and protease to digest protein. When an individual consumes more starches, fats and protein that exceeds the amount of enzymes available, some food will go partially digested or undigested-thus resulting in losing nutrients and vitamins that could not be absorbed. This is why it is recommended to stagger the taking of multiple capsules during a large meal or when that will stretch over time. Enzymes begin to lose effectiveness as soon as they become activated in the alkaline pH of the small intestine. So it is in one’s best interest to see that there is sufficient enzyme levels available throughout the course of the meal.
Having taken Creon for a number of years, it is second nature on the number of capsules I require for any given meal. When I am eating in a restaurant, I have a good idea of the length of time it will take and amount of Creon needed. I take my last Creon 15-20 minutes before the anticipated end of the meal. With an estimated time of enzyme activity lasting 45 minutes, this covers the last portion of the meal and dessert. The only time I take a capsule at the end of the meal is when I forgot to do it sooner. Having optimized the dosage and timing, it has resulted in gaining weight and remaining at a stable weight.
Similar here: With bigger meals, usually 1 creon before, 1 during, and 1 after works for me. Too little will cause diarrhea/steatorrhea, and too much will cause gas, but with the latter I think I at least absorb more nutrients from a meal.
Has your husband been checked for diabetes? "insufficient insulin prevents the body from getting glucose from the blood into the body's cells to use as energy. When this occurs, the body starts burning fat and muscle for energy, causing a reduction in overall body weight." ( https://www.diabetes.co.uk/symptoms/unexplained-weight-loss.html )
Megestrol, CBD, medical marijuana may help with appetite and weight gain.
He takes 5 Creon throughout his meal, and yes, has a lot of gas!! Maybe that's too much. I am sorry to say, but we have had no guidance, except from people like you, since this whole thing started. I think our oncologist is overwhelmed with patients and has not given us much help. I truly appreciate the information. Thank you!
Jump to this post
I've had the same problem with my oncologist.I've been looking for a clinical trial for almost a year now.Every place asks me if my oncologist is helping me,the answer is NO,I'm going at it alone.I've lost weight and she has given me NOTHING for it.I feel like she doesn't really care.
I see a hepatobiliary dietician at MSKCC. She has been very helpful especially with dealing with Creon dosing. Hope you find a good resource for helping you with this issue. My intestinal symptoms have been the most disruptive symptoms. I lost from 145 to 108 but now seem to be holding steady. My oncologist initially gave me the Creon. I asked the gastroenterologist who did my initial stent and he said he wasn't sure. Challenging to find expert help. I see the dietician with virtual visits.
@howleegirl , 5 creons might be a bit much, especially depending on the size (content) of the capsule. I started off with the 24000-unit capsules, but upped that to the larger 36000-unit ones. So 3 of those is a lot, unless it's a really big meal. Unfortunately for me, I live on a mostly meat diet, which means I really have to manage digesting fat carefully. I had to give up the heavy cream in my daily coffee, which has made things easier for me. Very fortunately, I haven't had any serious issues with weight management. For perspective, with heavy whipping cream in my coffee, I was getting about 400 calories from each cup, and drinking 2 or 3 per day.
@pendesk8 , I've talked to 3 centers of excellence plus one hometown oncologist, and none of them could recommend a study for me outside their own center/institution. https://pancan.org/ and another site linked here recently (can't find it now) can be very helpful in doing a nationwide search tailored to your specific cancer, stage, mutations, location, etc.
We know the feeling……and it's just not right!!!!
his are only 6,000 unit capsules.
@howleegirl , If you feel like you've got his dose of five 6000-unit capsules (30000 units per meal) dialed in, there might be something else going on. The dose sounds low to me, but if the diarrhea/steatorrhea is under control and he's tending toward the gassy side instead, it could be plenty.
For me (at 160 lbs), taking three of the 36000-unit capsules gets me 108000 units with a typical meal of meat. Thank God I have the AbbieVie/Creon manufacturer's discount coupon, a carton full of insulin, and my wife feeds me like it's Thanksgiving every day! (In a way, it is. 🙂 )
After reading on here what people are taking it does sound low….My worry is he is still losing weight!?!?!?!!? He was doing great for awhile then he lost 10lbs in a a-week! He is eating well. Had at PET scan done and it was clear. They said he is a "mystery" to them. I think they need to try to solve this mystery!!!!!! Could he be losing the weight because he's not getting enough enzymes??????
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In